Written by Shannon,
7 Minute Read
Medically reviewed by:
Mimi Winsberg, MD
Chief Medical Officer
10 Minute Read
What happens if your antidepressant dose is too high?
Selective serotonin reuptake inhibitors (SSRIs) are an effective treatment when taken at the right dosage for many individuals with depression, anxiety, and other mental health conditions. Common SSRIs include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil), and sertraline (Zoloft). Occasionally, however, the dose of an SSRI can be too high, and that can cause uncomfortable side effects.
It’s a good idea to know some of the signs your antidepressant dose is too high s, and to know when to talk to your psychiatric provider.
As a matter of fact, it’s a good idea to talk with your provider about any of these questions, because they know your history and other factors that may impact your dosage. What is considered a high dose of Zoloft for one individual may be the perfect dose for another. The same is true for Prozac dosage. Only your provider will know then to increase antidepressant dosage or how to interpret signs that your antidepressant dose is too low or high.
Here are a few signs to watch for if you’re taking an SSRI.
Want to speak 1:1 with an expert about your anxiety & depression?
How do I know if my SSRI is too high?
There are a few things you should watch for that may indicate your dose is too high. From side effects to mood changes, here are a few things to watch for.
Be on the lookout for increased side effects
One of the easiest ways to tell if your SSRI dose is too high is if you are experiencing an increase in side effects. Remember, though, that side effects are normal when starting an antidepressant, and they tend to decrease over time.
Individuals may experience mild side effects with SSRIs, which your provider can work with you to minimize. These may include:
- A loss of interest in sexual activity
- A loss of appetite
- Mild anxiety
While this list is partial, it’s vital to note that, as the United Kingdom’s National Health Service explains, “The majority of people will only experience a few mild side effects when taking them. It’s important to persist with treatment, even if you’re affected by side effects, as it will take several weeks before you begin to benefit from treatment. With time, you should find that the benefits of treatment outweigh problems related to side effects.”
If your SSRI dose is too high, then the frequency and severity of those side effects may increase. Psychiatric Times explains that a dose reduction may help, saying, “Should bothersome adverse effects emerge, watchful waiting is often a reasonable option since most adverse effects diminish over time. Either reducing the dose or adjusting the dosing schedule can be tried before switching to another antidepressant.”
Pay attention to emotional blunting
Another signal that your SSRI dose is too high is an effect called “emotional blunting.” Harvard University’s Dr. Michael Craig Miller explains that occasionally a high dose of an SSRI can make people feel as though all of their emotions have dulled. Dr. Miller says, “You might not cry at a movie’s happy ending or laugh with the same gusto. Or you might feel apathetic and not get the same kick out of doing things you enjoy, like playing golf or painting.”
In an article published by the British Journal of Psychiatry, researchers found that study participants “described a general reduction in the intensity of all the emotions that they experienced, so that all their emotions felt flattened or evened out, and their emotional responses to all events were toned down in some way.”
It then went on to say, “Very common descriptions of this phenomenon included feelings of emotions being ‘dulled’, ‘numbed’, ‘flattened’ or completely ‘blocked’, as well as descriptions of feeling ‘blank’ and ‘flat’. A few participants described a more extreme phenomenon, in which they did not experience any emotions at all.”
Both articles attribute this emotional blunting to an overly high dose of SSRIs, and both studies found that if the dose was reduced, the phenomenon improved. If you are feeling like your emotions are dull or missing, it’s important to share this information with your psychiatric provider who can help manage your medication and dosage.
Watch for serotonin syndrome
One of the most concerning symptoms of a too-high dose of an SSRI is a condition called “serotonin syndrome” (or serotonin toxicity). SSRIs work by preventing your body from reabsorbing the neurotransmitter serotonin once it has been released.
By keeping serotonin in your brain, SSRIs help the neurotransmitter make you feel better. The Cleveland Clinic says, “Serotonin affects the brain and other body systems. It plays a role in many body functions. It affects your mood, sleep habits, and even how hungry you are.”
All of that is good, and there is ample evidence to show that low levels of serotonin is linked to depression, and that increasing serotonin-by keeping it in the brain longer-can help relieve depression.
But sometimes, and often due to a dose of SSRI that is too high for an individual, or when an SSRI is used in combination with certain other medications, there can be far too much serotonin in the system, and that can cause problems that range from mild to severe.
The Cleveland Clinic explains that: “A rise in serotonin levels can cause serotonin syndrome. This increase in serotonin can happen when a person:
- Takes more than one medication that affects serotonin levels
- Recently started on medication or increased the dose of a medication known to increase serotonin levels
- Takes too much of one serotonin-related medication, accidentally or on purpose”
If an individual’s dose of SSRI is too high, or even too high for their own body, then there is a risk of serotonin syndrome.
The Mayo Clinic provides a list of the symptoms of serotonin syndrome. They say:
“Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you’re already taking.
Signs and symptoms include:
- Agitation or restlessness
- Rapid heart rate
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- High blood pressure
- Muscle rigidity
- Heavy sweating
The Mayo Clinic also indicates that “severe serotonin syndrome can be life-threatening. Signs include:
- High fever
- Irregular heartbeat
If you are experiencing any of the symptoms in the first list, talk to your psychiatric provider right away, and if you are experiencing any of the severe symptoms, seek emergency medical help immediately.
Do remember, however, that serotonin syndrome is rare. It’s not a likely outcome of a too-high dose of SSRI.
What should I do if I think my dose is wrong?
The most important thing to do if you are worried that your SSRI dose is too high for you is to discuss it openly with your provider. They can help adjust your medication so that you can feel better faster, and stay that way longer.
You should never adjust your dose on your own. Remember, for example, that decreasing or increasing Zoloft dosage can cause anxiety, and likewise with other antidepressants. You will want your provider to be watching closely
At Brightside, we use precision psychiatry to personalize your treatment plan to your exact symptoms. With over 1,000 medication/dose combinations using FDA-approved medications with proven safety profiles and clinically-meaningful benefits, our psychiatric providers can help you feel better at home. Within 12 weeks, 86% of Brightside members experience clinically significant improvement and 71% achieve remission of symptoms. A recent external analysis also found that Brightside’s medication treatment performed 50% higher in response and remission rates when compared to treatment as usual from a leading U.S. health system.
You can also use our measurement-based online check-in tool to track your progress and symptoms over time. Your provider will also have access to this chart, so they can provide support and connect with you if there’s ever an increase in symptoms due to your medication dosage.
If you are dealing with anxiety, depression, or another mental health condition, don’t wait to get the quality care you deserve. Brightside providers can help.